Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 99, NWS Jackson, KY

August 20, 2004Bath County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 20, 2004, 10:49 PM EDT for Bath County, Kentucky. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2004, 10:49 PM EDT (02:49 UTC)
Expired
Aug 21, 2004, 12:15 AM EDT
In force
86 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 210252
FFWJKL
KYC011-210415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BATH COUNTY IN EASTERN KENTUCKY.

* UNTIL 1215 AM EDT.

* AT 1047 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 2 MILES SOUTH OF REYNOLDSVILLE...OR ABOUT 3 MILES NORTHWEST OF
  OWINGSVILLE...MOVING NORTHEAST AT 10 MPH.

* THE EXCESSIVE RAINFALL WILL BE...
  NEAR OWINGSVILLE AT 1055 PM EDT
  AROUND CRAIGS AT 1110 PM EDT
  NEAR SLATE VALLEY AT 1115 PM EDT
  OVER ODESSA AT 1120 PM EDT

THE FOLLOWING STREAM BASINS WILL BE MOST AFFECTED BY THIS RAINFALL 
...LANE BRANCH...FLAT CREEK AND BENNETT BRANCH. 

THIS AREA HAS PICKED UP BETWEEN ONE AND TWO INCH OF RAIN SINCE 9 PM 
EDT WITH AN ADDITIONAL INCH OF RAIN POSSIBLE BY MIDNIGHT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3815 8357 3814 8359 3816 8358 3818 8360
      3814 8363 3814 8360 3814 8360 3805 8381
      3813 8386 3818 8396 3829 8382 3829 8373

$$

GREIF
1 follow-up statement
000 
WGUS73 KJKL 210343
FFSJKL
KYC011-210415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1138 PM EDT FRI AUG 20 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR BATH COUNTY IN
EASTERN KENTUCKY UNTIL 1215 AM EDT...

THE INITIAL STORMS THAT LEFT BEHIND BETWEEN TWO AND THREE INCHES OF 
RAINFALL ACROSS BATH COUNTY HAVE MOVED EAST. HOWEVER ANOTHER... 
SMALLER...THUNDERSTORM WILL MOVE INTO THE AREA BY MIDNIGHT WITH AN 
ADDITIONAL QUARTER TO HALF AN INCH OF RAINFALL POSSIBLE BY 12:15 AM 
EDT. THE TOWNS OF SHARPSBURG...REYNOLDSVILLE AND ODESSA WILL BE MOST 
AFFECTED BY THIS RAIN. THE FOLLOWING STREAM BASINS ARE INCLUDED IN 
THE WARNED AREA...LANE BRANCH...FLAT CREEK AND BENNETT BRANCH. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. MOVE TO HIGHER GROUND. LEAVE
AREAS SUBJECT TO FLOODING WHEN WATER STARTS TO RISE.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 10:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 20, 10:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1035 PM EDT FRI AUG 20 2004

.DISCUSSION...

01Z SFC ANALYSIS SHOWS A WAVE OF LOW PRESSURE MOVING THROUGH THE
HEART OF THE OHIO VALLEY ALONG A COLD FRONT THAT IS SLOWLY SINKING
SOUTHEAST. A FEW LINES OF THUNDERSTORMS HAVE DEVELOPED ALONG AND
JUST AHEAD OF THIS BOUNDARY. THE STRONGEST OF THESE STORMS ARE
RUNNING ALONG INTERSTATE 64 ATTM WITH GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINS. THIS MINI-LINE SHOWS UP WELL ON SATELLITE
ASSOCIATED WITH THE COLDEST CLOUD TOPS. AMONG THE LINES OF
THUNDERSTORMS ARE MORE SCATTERED AND LESS ORGANIZED SHOWERS MOVING
EAST THROUGH KENTUCKY. THE THUNDERSTORMS AND SHOWERS WILL EASE
THROUGH EAST KENTUCKY TONIGHT. THE CURRENT ZONE TEXT FORECAST HAS
THIS ALL WELL IN HAND WITH OCCASIONAL SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS...NO UPDATE NEEDED FOR THIS SO FAR TONIGHT. WILL DO A
MINOR UPDATE ON THE GRIDS AND WEB GRAPHICS TO MATCH CURRENT
CONDITIONS.

&&

.PREV DISCUSSION...

500 PM EDT FRI AUG 20 2004

SFC MAP FEATURES SEVERAL WAVES OF LOW PRESSURE ALONG
QUASI-STATIONARY BOUNDARY STRETCHED FROM NEW ENGLAND THROUGH MO.
UPPER LEVEL DIVERGENCE RELAXING A BIT AS FIRST OF SEVERAL S/WS
PULLS OUT. CONSEQUENTLY...LARGE AREA OF CONVECTION THAT THREATENED
FROM THE WEST EARLIER HAS WANED WITH TIME AND MOVED OFF TO THE
NORTHEAST. MORE INTENSE CONVECTION IS FIRING UP IN THE TN VALLEY
WHERE GOOD HEATING TOOK PLACE THIS AFTERNOON...WITH SCATTERED
CONVECTION FIRING IN BROKEN LINES ASSOCIATED WITH SUBTLE SFC TROUGHS
FROM PARENT WAVES ALONG THE FRONT. EXPECT A LULL IN THE ACTIVITY
THROUGH THE EARLY EVENING UNTIL FRONTAL BOUNDARY SAGS
CLOSER...HOWEVER WITH ALL THE ACTIVITY SHOWING UP ON THE MOSAIC
RADAR STILL THINK OCCASIONAL SHOWER ACTIVITY WORDING IN THE ZONES IS
WARRANTED. HAVE NOT SEEN MANY LIGHTNING STRIKES IN THE AREA TODAY
AND WITH LOSS OF HEATING AND LOTS OF CLOUDS AROUND...ONLY MENTIONED
SLIGHT CHANCE OF THUNDER.

MODELS HAVE ONCE AGAIN SLOWED DOWN THE PROGRESS OF THE FRONTAL
BOUNDARY. THIS SEEMS REASONABLE CONSIDERING THERE ARE MULTIPLE SFC
WAVES TO PUSH THROUGH AND SFC HIGH PRESSURE APPROACHING FROM THE
NORTHERN PLAINS WILL LOSE A LITTLE PUNCH AS IT PUSHES SOUTHEAST IN
DAMPENING FLOW. HAVE HELD ONTO LIKELY POPS FOR THE SOUTHEAST TWO
THIRDS OF THE CWA EARLY IN THE MORNING..WITH A RAPID DECREASE IN THE
AFTERNOON AS DRIER AIR WORKS.

DRY WEATHER PATTERN TO FOLLOW WITH NORTHEAST FLOW FOR THE WEEKEND.
HAVE LEFT FOG OUT OF THE ZONES FOR TOMORROW NIGHT AS IT LOOKS AS
THOUGH THE WIND MAY STAY UP ENOUGH AND WITH A DRIER AIR MASS TO
FOLLOW. MOS HAS BROUGHT IN A PRETTY AGGRESSIVE RECOVERY OF
TEMPERATURES BY SUNDAY AND WITH AFOREMENTIONED NORTHEAST-EAST
FLOW...HAVE GONE BELOW GUIDANCE.

EXTENDED (MONDAY THROUGH FRIDAY)

OVERALL...LEANED TOWARDS THE GFSLR AND ONLY MADE A FEW TWEAKS TO THE
EXTENDED. ALOFT...ZONAL FLOW BECOMES MORE AMPLIFIED WITH THE LW TROF
DEEPENING OVER THE WEST COAST AND THE LW RIDGE BUILDING OVER THE NE
BY THE END OF THE WORKWEEK. TEMPERATURES WILL RETURN TO MORE
SUMMERLIKE READINGS BY MID-WEEK...AS SOUTHERLY FLOW RETURNS AND
HEIGHTS BUILD ALOFT. WILL ALSO CONTINUE THE TREND OF A SLIGHT CHANCE
OF AFTERNOON AIRMASS THUNDERSTORMS FROM WEDNESDAY THROUGH FRIDAY.
FOR TEMPERATURES CONTINUED TO STAY CLOSE TO THE ENSEMBLE NUMBERS.

&&

1130 AM EDT FRI AUG 20 2004

SFC LOW PRESSURE CENTERED IN SOUTHEAST MO WITH QUASI-STATIONARY
FRONTAL BOUNDARY BRANCHING NORTH OF THE OH RIVER. S/W AND UPPER
DIVERGENCE HAS AIDED IN A LARGE SWATH OF PRECIP THAT HAS BEEN
THREATENING FOR THE SOUTH AND WEST. SAT PICS SHOW WARMING CLOUD TOPS
AS CONVECTION TRIES TO REACH US. LATEST 12Z META HAS A DECENT HANDLE
ON CURRENT PRECIP AS OF 12Z. BEST UPPER AIR DIVERGENCE TO MOVE OVER
OUR WESTERN HALF BY 18Z...HOWEVER 925 MB WIND FIELDS SHOW A PRETTY
GOOD FETCH OFF OF THE SMOKIES AND THIS MAY HELP TO LIMIT
COVERAGE...ESPECIALLY IN THE EASTERN HALF. BY THE TIME THE LOW LEVEL
JET BECOMES MORE ESTABLISHED LATER THIS AFTERNOON...UPPER DIVERGENCE
RELAXES A BIT...SO CONSEQUENTLY DID NOT MAKE ANY CHANGES TO CURRENT
POPS. ONLY RECONFIGURED THE WESTERN ZONES A BIT AND MADE SOME MINOR
ADJUSTMENTS TO WINDS AND TEMPERATURES BASED ON CURRENT TRENDS.
UPDATE ALREADY OUT.

536 AM EDT FRI AUG 20 2004

EARLY THIS MORNING A STATIONARY FRONT WAS LOCATED JUST NORTH OF THE
OHIO RIVER...WITH A DEVELOPING AREA OF LOW PRESSURE ALONG THE FRONT
FURTHER WEST OVER MO. MODELS ARE IN REASONABLY GOOD AGREEMENT IN
TRACKING THE LOW NORTHEAST ALONG THE FRONT AND BRINGING THE BOUNDARY
INTO KY AS A COLD FRONT TONIGHT. LOW LEVEL JET INFLOW...COUPLED WITH
UPPER AIR SUPPORT IN THE FORM OF 500 MB PVA AND THE RIGHT REAR
QUADRANT OF THE UPPER JET...WILL HELP PROVIDE UPWARD VERTICAL MOTION
TONIGHT. INSTABILITY DOES NOT LOOK TO BE PARTICULARLY STRONG AHEAD
OF THE FRONT AND THE SEVERE THREAT IS RATHER LIMITED (AT LEAST IN
EASTERN KY). ONE THING GOING FOR IT IS A DEEP LAYER OF FAST FLOW AT
40 KNOTS... ESPECIALLY OVER OUR NORTHEAST COUNTIES. WITH THE WET
BULB ZERO RELATIVELY HIGH...IF ANYTHING HAPPENS IT WOULD MOST LIKELY
BE WIND.

THE MODEL MOS DO DIFFER ON POPS FOR TODAY AND ON SATURDAY. THE
OVERALL TREND SEEMS TO BE FOR A FASTER PROGRESSION OF THE COLD
FRONT. HAVE RAISED POPS FOR TODAY OVER THOSE IN THE PREVIOUS
FORECAST...WITH WESTERN PORTIONS OF THE AREA NOW IN THE LIKELY
CATEGORY LATE IN THE DAY...AND CHANCE ELSEWHERE. WITH THE EXCEPTION
OF OUR WESTERN FRINGE...GUIDANCE AGREES ON CATEGORICAL POPS FOR
TONIGHT. SINCE THE MOS NUMBERS DO NOT START UNTIL 00Z (AND THE ZFP
AT 22Z)... THINK THAT CATEGORICAL IS THE BEST CHOICE FOR ALL
LOCATIONS TONIGHT. THE ETA IS COMING MORE IN LINE WITH THE FASTER
DRYING GFS FOR SATURDAY...WHICH WOULD MEAN PRECIP CLEARING OUT
FASTER THAN PREVIOUSLY FORECAST. HAVE LOWERED POPS TO WHAT IS A
COMPROMISE OF ETA AND GFS MOS FOR MOST AREAS ON SATURDAY.

BEHIND THE FRONT...HIGH PRESSURE WILL TRACK FROM THE MIDWEST TO THE
MID ATLANTIC STATES OVER THE WEEKEND...PROVIDING A RETURN OF
FAIR...COOLER...LESS HUMID WEATHER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GREIF
Hazardous weather outlook, Aug 20, 8:03 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
803 AM EDT FRI AUG 20 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
803 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR THUNDERSTORMS ON SATURDAY...AND AGAIN ON
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 10:44 PM EDTFlash Flood WarningJKLMontgomery91 min
Aug 21, 1:36 AM EDTFlash Flood WarningJKLRowan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.